Involuntary movement is the best way to describe what is tardive dyskinesia. It is frequently if somewhat carelessly included in the list of possible side effects of some drugs, typically in neuroleptic (also known as antipsychotic) drugs. However, it is important to understand that these involuntary movements can have serious effects. The most common symptoms manifestations of tardive dyskinesia are:
- Excessive eye blinking
- Lip puckering
- Lip smacking
- Lip pursing
- Tongue movements
One can imagine how disconcerting it is to be in conversation with a person with tardive dyskinesia, even when you understand what it is. There are also instances when the rapid, involuntary muscle spasms can make it impossible for a patient to walk.
It would be accurate to say that tardive dyskinesia is a common side effect of typical antipsychotics, and that the condition is both devastating and incurable. It would also be accurate to say that atypical antipsychotics such as Risperdal have improved on this by delaying its onset. However, Risperdal side effects lawyers know that it still causes tardive dyskinesia in patients with high doses over a long period, which is contrary to what the drug manufacturer initially claimed.
Recent lawsuits based on disputing this claim have come down on the side of the plaintiffs, and it is now widely known that tardive dyskinesia is a possible side effect. However, there is no significant emphasis on how bad it can get for the patient, or on what it means. As far as the regular patient is concerned, it is “involuntary movement.” What most people do not realize is that tardive dyskinesia is a symptom of advanced neurological damage. Once it becomes noticeable, it means there is no reversing the damage.
If you or an immediate family member manifests tardive dyskinesia from using Risperdal, you are too late to prevent permanent damage. However, you may still be able to get compensation. Consult with experienced Risperdal side effects lawyers in your area to find out more about your legal options.